Illinois, 2022

Tornadoes and Hail in Illinois, August 1, 2022

August 1, 2022 · NWS ILX · 22 events in 10 counties and zones

A cold front extending from Wisconsin into eastern Iowa triggered a line of strong to severe thunderstorms during the pre-dawn hours of August 1st. The storms tracked southeastward, producing scattered wind damage along and north of the I-72 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front extending from Wisconsin into eastern Iowa triggered a line of strong to severe thunderstorms during the pre-dawn hours of August 1st. The storms tracked southeastward, producing scattered wind damage along and north of the I-72 corridor. One of the cells spawned a brief EF-1 tornado in the town of Beason in eastern Logan County which severely damaged a grain elevator and numerous trees before quickly lifting. Another storm produced a brief EF-0 tornado near Mason City in Mason County that caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 10:46 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1146 PM CDT Sun Jul 31 2022

.SYNOPSIS...
Issued at 610 PM CDT Sun Jul 31 2022

A warm front will bring warmer and more humid air back into the
region tonight through much of the upcoming week. A weather system
will bring a chance of showers and thunderstorms late tonight and
Monday with a risk of strong to severe storms south of I-72
Monday afternoon and evening. Heat index values will likely reach
dangerously hot levels this week, peaking around 105 Wednesday
afternoon.

&&

.UPDATE...
Issued at 911 PM CDT Sun Jul 31 2022

An approaching cold front, currently producing convection near the
I-35 corridor in northern IA/southern MN is the main feature of
interest overnight. Ahead of the front, warm and moist air will
continue to overspread central IL late this evening. Dewpoints
should be into the lower 70s by early morning. A low level jet and
warm advection aloft could initiate scattered showers ahead of
the main convective line, as hinted at by several recent CAM
solutions. In fact, the latest 00Z HRRR run essentially
disorganizes the line by the time it reaches the IL River Valley
in favor of scattered showers/thunderstorms reaching all the way
past I-70 by 12Z. For now, this seems a plausible solution and
supported by a couple of runs now. Have updated forecast for an
earlier, and broader coverage to showers in the early morning as a
result. Otherwise, lows near 70 seem on track for tonight.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 300 PM CDT Sun Jul 31 2022

Mid afternoon surface analysis shows a warm front lifting ne into
central IL with muggier dewpoints in the mid 60s to around 70
degrees. Scattered showers and isolated thunderstorms are south of
I-64 with our CWA generally dry so far today with variable cloud
cover. Temps were in the upper 70s/lower 80s with Peoria at 85F.
Latest CAMs show isolated convection possible south of a Effingham
to Robinson line into early evening until sunset so continued
slight pops in southeast IL. Focus then shifts to our nw with cold
front pushing se toward the IL river valley by 12Z/7 am Monday and
bringing chance of convection into areas from Peoria nw late
tonight. Models still differ with evolution of this band of
convection which would occur with the cold front as it pushes se
over portions of central IL during Mon morning. Think this may be
a weakening state with this band of convection and models
generally keeping it over ne CWA Mon morning and some even dry
over CWA Mon morning. Convection should redevelop during mid/late
Monday afternoon as it moves se with cold front into southeast IL
and pushes se of Lawrence county by 00Z/7 pm Mon. SPC day2 has
marginal risk for damaging winds from Rushville to Bloomington
south Mon afternoon, and feel this severe threat may be focused
further south of I-72 where moderate to strong instability CAPEs
peak at or above 3000 j/kg and moderate wind shear of 30-35 kts.
Downdraft CAPE values are about 1200 j/kg while high freezing
levels may limit large hail production. PW values of 1.5-2 inches
Mon afternoon south of I-72 so moderate to heavy rainfall possible
with thunderstorms that occur.

Lows tonight in the lower 70s, with some upper 60s in east
central IL. Highs Monday in the upper 80s to lower 90s. Dewpoints
pooling in the mid to upper 70s Mon afternoon in southeast IL to
give heat indices peaking from 100 to 105 degrees from I-70 south
before cold front and possible convection passes through by late
afternoon.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 330 PM CDT Sun Jul 31 2022

Convection chances diminish in southeast IL after sunset and
carried slight chance of showers/thunderstorms south of I-74
Monday night. Weak high pressure ridge shifts east of IL on Tue
morning with return south flow developing during the day Tue and
returning hot and humid weather and isolated convection possible.
Highs Tue in the upper 80s and lower 90s, with dewpoints rising
into the low to mid 70s by Tue afternoon. Heat indices Tue
afternoon to rise to near or just above 100F sw CWA and southeast
IL, while SW IL could see Heat indices approaching 105F.

A stronger wx system to move se toward nw IL Wed afternoon and
will see breezy SSW winds bring a hot and humid day to the area
with highs in the low to mid 90s and heat indices of 105F or
higher over much of CWA. A heat advisory will likely be needed
then. Have 30-40% chance of thunderstorms by late Wed afternoon
from IL river nw with 20% chance as far southeast as I-72 by 00Z/7
pm Wed. The frontal boundary to push se into central IL during Wed
night likely bringing showers and thunderstorms. Could be chance
of strong to severe storms Wed night with high instability ahead
of cold front Wed afternoon/evening. PW values rising to 2-2.5
inches to also give risk of heavy rains Wed night.

Medium range models keep high chances of showers and thunderstorms
on Thu especially east of the IL river, while chance of showers
and thunderstorms linger in southeast IL Friday as front moves se
over the Ohio river valley/KY. Cooler highs Thu in the mid 80s
and lower 80s Friday. Subtropical ridge builds into IL this
weekend (500 mb heights rise to near 594 dm or higher) and likely
builds the summertime heat and humidity back into the area. Highs
in the mid to upper 80s Saturday and upper 80s to near 90F next
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Jul 31 2022

A chance of showers and thunderstorms looks to develop from 08Z-
11Z until 13Z-15Z across the central IL terminals. Otherwise, VFR
conditions conditions are expected for most of the period,
although some isolated MVFR cigs are possible through the night,
as are some isolated MVFR cigs/vsbys with any thunderstorms
Monday morning. Additional thunderstorms could develop late
afternoon and evening, although chances appear too low for mention
in TAFs at this point.  Winds S 6-10 kts overnight, becoming W-NW
10-15 kts with gusts around 20 kts behind a cold front, after
15Z-19Z. Winds will continue to turn more northerly and diminish
Monday evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...37
SHORT TERM...07
LONG TERM...07
AVIATION...37
Hazardous weather outlook, Jul 31, 2:19 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Sun Jul 31 2022

ILZ040>042-047>057-061>063-012030-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
319 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible Monday afternoon and evening.
Some of these storms could be strong to severe, with damaging winds
being the main threat. Hail and lightning will also be a threat.

Dangerous heat will build into central Illinois by the middle of
this week with daily afternoon highs in the 90s and heat index
values ranging from 100 to 110.

Additional thunderstorm chances are forecast for Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-012030-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible Monday afternoon and evening.
Some of these storms could be strong to severe, with damaging winds
being the main threat. Hail and lightning will also be a threat.

Dangerous heat will build into the region by the middle of this week
with daily afternoon highs in the 90s and heat index values ranging
from 100 to 110.

Additional thunderstorm chances are forecast for late Wednesday
night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027>031-036>038-043>046-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
319 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday afternoon and night. Some
of these storms in the afternoon could be strong, with gusty winds
and lightning.

Dangerous heat will build into central Illinois by the middle of
this week with daily afternoon highs in the 90s and heat index
values ranging from 100 to 110.

Additional thunderstorm chances are forecast for Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

The radar

The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Knox

When
August 1, 12:55 AM CST to 1:00 AM CST
Where
Knox County, Altona
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.120, -90.170

Tornado, Mason

When
August 1, 3:46 AM CST to 3:48 AM CST
Where
Mason County, 3.21 mi WSW of Natrona to 3.04 mi WSW of Natrona
Rating
EF0
Path length
0.41 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.250, -89.685

A tornado touched down in a field just north of County Road 1300 North about 2.5 miles north of Mason City at 4:46 AM CDT. The tornado tracked southeastward toward the intersection of County Road 1300 North and County Road 3600 East, flipping an empty trailer hopper and damaging a tractor before quickly dissipating at 4:48 AM CDT.

Thunderstorm Wind, Tazewell

When
August 1, 3:55 AM CST to 4:00 AM CST
Where
Tazewell County, Hopedale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -89.420

Several tree branches and power lines were blown down.

Thunderstorm Wind, Tazewell

When
August 1, 3:55 AM CST to 4:00 AM CST
Where
Tazewell County, 3 mi SSE of Tremont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.480, -89.458

Numerous tree limbs were blown down.

Thunderstorm Wind, Tazewell

When
August 1, 3:58 AM CST to 4:03 AM CST
Where
Tazewell County, 3.47 mi SE of Tremont
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.480, -89.440

A power outage occurred at the time of the wind gust.

Thunderstorm Wind, Logan

When
August 1, 4:05 AM CST to 4:10 AM CST
Where
Logan County, 4 mi WNW of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.172, -89.440

Several large trees were snapped at the base, including one that was 24 inches in diameter. A large outbuilding was also damaged.

Tornado, Logan

When
August 1, 4:12 AM CST to 4:15 AM CST
Where
Logan County, 0.45 mi SSE of Beason to 2.3 mi SE of Beason
Rating
EF1
Path length
1.88 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.144, -89.197

A tornado touched down on the far west side of Beason at 5:12 AM CDT. It damaged a grain elevator, some large bins, and equipment on the west end of Clinton Street...then tracked southeastward, damaging numerous trees and powerlines on the west end of County Road 1549 North and near the intersection of County Road 2143 East and County Road 1540 North. A few homes along the track had minor roof damage and missing shingles, while one suffered a broken window. The tornado continued southeastward through corn fields before lifting about 1.75 miles southeast of Beason at 5:15 AM CDT.

Thunderstorm Wind, Macon

When
August 1, 4:32 AM CST to 4:37 AM CST
Where
Macon County, Argenta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.980, -88.820

Three trees were blown down and a gazebo was tossed onto the roof of a house, causing damage to the roof.

Thunderstorm Wind, Macon

When
August 1, 4:40 AM CST to 4:45 AM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -88.950

Several tree branches were blown down in Decatur.

Thunderstorm Wind, Macon

When
August 1, 4:40 AM CST to 4:45 AM CST
Where
Macon County, 3 mi ENE of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.867, -88.898

A large tree was blown onto a house, causing structural damage.

Thunderstorm Wind, Piatt

When
August 1, 4:45 AM CST to 4:50 AM CST
Where
Piatt County, Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.880, -88.730

Several tree branches were blown down, one of which damaged a chain link fence.

Thunderstorm Wind, Macon

When
August 1, 4:46 AM CST to 4:51 AM CST
Where
Macon County, (Dec)decatur Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -88.870

Thunderstorm Wind, Piatt

When
August 1, 4:50 AM CST to 4:55 AM CST
Where
Piatt County, Bement
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -88.570

Trees were blown down in Bement.

Thunderstorm Wind, Champaign

When
August 1, 4:58 AM CST to 5:03 AM CST
Where
Champaign County, 2 mi NE of Tolono
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.001, -88.223

Eight power poles were blown down.

Thunderstorm Wind, Douglas

When
August 1, 5:00 AM CST to 5:05 AM CST
Where
Douglas County, Garrett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -88.420

Strong thunderstorm wind gusts caused minor siding and gutter damage on homes. The roof of a shed was also damaged.

Thunderstorm Wind, Champaign

When
August 1, 5:10 AM CST to 5:15 AM CST
Where
Champaign County, Longview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.880, -88.070

A tree was blown down and corn crops were knocked over.

Thunderstorm Wind, Vermilion

When
August 1, 5:15 AM CST to 5:20 AM CST
Where
Vermilion County, Jamaica
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -87.800

Several trees were blown down.

Thunderstorm Wind, Vermilion

When
August 1, 5:20 AM CST to 5:25 AM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -87.820

Trees were blown down in Sidell.

Thunderstorm Wind, Edgar

When
August 1, 5:25 AM CST to 5:30 AM CST
Where
Edgar County, Brocton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.720, -87.930

Numerous tree branches were blown down.

Thunderstorm Wind, Douglas

When
August 1, 5:25 AM CST to 5:30 AM CST
Where
Douglas County, Hindsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.680, -88.130

A large tree was blown over.

Thunderstorm Wind, Vermilion

When
August 1, 5:26 AM CST to 5:31 AM CST
Where
Vermilion County, Indianola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.930, -87.730

A few trees and power lines were downed in Indianola.

Thunderstorm Wind, Vermilion

When
August 1, 5:30 AM CST to 5:35 AM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.900, -87.650

Several 8 to 12-inch diameter tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050569, 1057767, 1050570, 1050571, 1050572, 1050584, 1050591, 1050587, 1050575, 1050589, 1050588, 1050573, 1050577, 1050574, 1050585, 1050578, 1050579, 1050580, 1050581, 1050586, 1050582, 1050583.